Massachusetts, 2010

High Wind in Massachusetts, September 30, 2010

September 30, 2010 · NWS ALY · 2 events in 2 counties and zones

The combination of an intensifying low pressure system moving northward along the east coast and high pressure off the New England and mid Atlantic Coast created a very strong pressure gradient across the region. Strong and gusty southerly winds developed as the low approached during Thursday September 30th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of an intensifying low pressure system moving northward along the east coast and high pressure off the New England and mid Atlantic Coast created a very strong pressure gradient across the region. Strong and gusty southerly winds developed as the low approached during Thursday September 30th. Winds gusts of up to 50 to 60 mph occurred across the Berkshires.

This event continued through October 1st, 2010 bringing very heavy rainfall to the area. Storm total rainfall of 4 to 6 inches occurred across the Berkshires resulting in widespread urban and small stream flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 30, 6:20 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 30, 6:20 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
720 PM EDT THU SEP 30 2010

.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM NICOLE WILL MOVE ALONG A
STATIONARY FRONT THROUGH EARLY TOMORROW...BRINGING MORE
RAIN...HEAVY AT TIMES. THE RAIN WILL TAPER BACK TO SHOWERS ON
FRIDAY AND END BY FRIDAY NIGHT. MUCH COOLER WEATHER WILL FOLLOW IN
ITS WAKE FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
HIGH WIND WARNING NOW IN EFFECT FOR THE TACONICS...AND WESTERN
NEW ENGLAND UNTIL 6 AM EDT...

     WIND ADVISORY REMAINS IN EFFECT FOR THE CAPITAL
REGION...EASTERN CATSKILLS...MID HUDSON VALLEY UNTIL MIDNIGHT...

THE FLOOD WATCH REMAINS IN EFFECT FOR THE FORECAST AREA THROUGH
12Z/FRIDAY.

GOT A REPORT OF MINOR WIND DAMAGE IN WINDHAM COUNTY.

AS 400 PM...ALREADY HAD A BATCH OF HEAVY RAIN GO THROUGH MOST OF
THE CWA WITH THE INITIAL SURGE OF ISENTROPIC LIFT. MOST AREAS
GETTING AROUND AN INCH OF RAIN...HEAVIER TO OUR NORTHWEST AND
SOUTHEAST. THEN...A BREAK IN THE ACTION OVER OUR EASTERN AREAS
THROUGH THE HUDSON VALLEY...WHILE A BAND OF HEAVY RAIN HAS MOVED
INTO OUR WESTERN AREAS. WE ISSUED A COUNTY WIDE WARNING FLOOD
WARNING FOR HERKIMER COUNTY AS RAINFALL RATES APPROACHING AN INCH
AN HOUR IN SPOTS IS TAKING PLACE THERE.

AN IMPRESSIVE TROPICAL CONVEYOR BELT OF MOISTURE STILL EXISTS FROM
THE CARIBBEAN UP TO CANADA! SATELLITE PICTURES SHOWED ONE SHORT WAVE
WITH COOLING CLOUD TOPS WORKING ACROSS CENTRAL NEW YORK (INCLUDING
HERKIMER COUNTY). A BREAK IN THE RAIN (JUST SHOWERS OR
DRIZZLE)...THEN MORE IMPRESSIVE COOLING TOPS WORKING INTO THE
EASTERN CAROLINA ASSOCIATED WITH THE REMNANTS OF NICOLE AND MORE
HEAVY RAINFALL. THIS IS HEADING DUE NORTH...BUT WILL SHIFT NORTHEAST
AS IT COMES UNDER THE INFLUENCE OF ANOTHER UPSTREAM SHORTWAVE
WORKING ACROSS THE EASTERN GREAT LAKES. OUR REGION REMAINS UNDER AN
IMPRESSIVE RIGHT ENTRANCE REGION OF A 100+KT H250 JET.

PWATS ASSOCIATED WITH THE PLUME OF MOISTURE WERE AROUND 2.5
INCHES...3-5 STANDARD DEVIATIONS ABOVE NORMAL...BEING ADVECT
NORTHWARD BY THE STRONG JET. THE STATIONARY FRONT AND EMBEDDED
TROPICAL REMNANTS ADD PLENTY OF LOW LEVEL CONVERGENCE.

THE BOTTOM LINE...THE RAIN EVENT IS FAR FROM OVER. IN FACT...THE
HEAVIEST AMOUNTS ARE LIKELY TO COME...POSSIBLY 2-4 INCHES MORE OF
RAINFALL! WILL CARRY RAIN HEAVY AT TIMES THROUGH TONIGHT.

INSTABILITY WISE...A WARM FRONT LAID RIGHT ON TOP OF THE GREATER
CAPITAL DISTRICT WITH TEMPS SOARING TO THE 70S JUST SOUTH WITH
DEWPOINTS AROUND 70. TO THE NORTH OF ALBANY...TEMPS HOLDING AROUND
60.

SBCAPES OFF OF LAPS ONLY ABOUT 100 J/KG WITH NO INSTABILITY (EVEN
ELEVATED FURTHER NORTH). STILL...THERE HAVE BEEN A FEW CLOUD TO
GROUND LIGHTNING STRIKES TO OUR SOUTH. SOMEWHAT MORE UNSTABLE AIR
WILL ATTEMPT TO MOVE NORTHWARD. WILL KEEP THE CHANCE OF
THUNDERSTORMS IN FROM ALBANY EASTWARD TONIGHT AS SBCAPES ARE
FORECAST TO INCREASE A LITTLE TO ABOUT 200 J/KG AND THE SHOWALTER TO
GO TO ABOUT ZERO. THE THREAT OF SEVERE LOOKS...BUT STILL REMOTELY
POSSIBLE IN OUR EASTERN ZONES.

STILL KEEPING OUR HIGH WIND/WIND ADVISORIES IN PLACE A LITTLE
LONGER AS WE ARE SEEING SOME WIND GUSTS OVER 30 MPH TO OUR
SOUTHEAST...WITH SATURATED GROUND WHICH MIGHT INCREASE THE RISK OF
TREES UPROOTING. THE THREAT OF WIND DAMAGE LOOKS A LITTLE LOWER
THAN BEFORE...BUT WE WILL CONTINUE WITH OUR HEADLINES JUST A
LITTLE LONGER. ALSO...THE VAD WIND PROFILES STILL INDICATE WIND
GUSTS TO 50 MPH 2-3 FEET OFF THE DECK.

IT NOW APPEARS THAT THE SLOWER SOLUTION OF RAIN ENDING...FIRST
ADVERTISED BY THE NAM WILL PROVE CORRECT. NOW THE THE REMNANTS OF
NICOLE ARE COMING INLAND (THANKS IN PART TO THE FACT THE HIGH
PRESSURE TO OUR EAST WAS ACTUALLY BUILDING TO OUR WEST! IT NOW
APPEARS THAT THE HEAVIEST RAIN WILL WORK ACROSS AREAS WEST OF THE
HUDSON VALLEY THROUGH MIDNIGHT...AND THEN ACROSS THE HUDSON AND
POINTS FROM MIDNIGHT TO 6AM.

LINGERING MOISTURE AND DEFORMATION WILL LIKELY ALLOW SHOWERS TO
PERSIST WELL INTO FRIDAY...ESPECIALLY TO THE EAST. INCREASED POPS
TO LIKELY IN THE MORNING...LOWERING THEM TO CHANCE BY AFTERNOON.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FINALLY...DRIER AND MUCH COOLER AIR WILL PUSH THE MOISTURE OFF TO
THE NORTHEAST BY FRIDAY NIGHT. H850 TEMPS LOOK TO DIP TO NEAR 0C
NORTH AND WEST OF THE CAPITAL REGION BY SATURDAY...DOWN TO ABOUT
+5C IN OUR EXTREME SOUTHEASTERN ZONES. IT WILL DEFINITELY FEEL
AUTUMNAL WITH HIGH TEMPS STRUGGLING TO REACH INTO THE 60S SOUTH
AND EAST OF ALBANY...ONLY 50S FURTHER NORTH AND WEST.

CHILLY NIGHTS FRIDAY NIGHT THROUGH SUNDAY IN STORE WITH LOWS AROUND
40 FROM ALBANY SOUTHWARD...30S NORTH AND WEST WITH SOME FROST
POSSIBLE ACROSS MAINLY THE DACKS...MAINLY SUNDAY AND MONDAY
MORNINGS. THE QUESTION IS HOW MUCH CLEARING WILL TAKE PLACE. WHILE
SURFACE HIGH PRESSURE WILL ATTEMPT TO NOSE SOUTHWARD FROM
CANADA...UPSTAIRS...AND A STRONG UPPER AIR LOW WILL REMAIN IN PLACE
TO OUR SOUTHWEST...PRODUCING SOME CONTINUE ASCENT AND AT LEAST SOME
INSTABILITY CLOUDS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE 12Z GFS HAS ONCE AGAIN COME AROUND TO THE ORIGINAL ECMWF
SOLUTION...HOLDING THE CUTOFF LOW TO OUR SOUTH PRETTY MUCH
THROUGHOUT THE PERIOD. THIS NOW MEANS THAT OUR WEATHER WILL REMAIN
COOL AND POTENTIALLY MORE UNSETTLED WITH TIME. IN FACT...THE ECMWF
INDICATES A SURFACE STORM FORMS OVER THE SOUTHEAST AND ATTEMPTS TO
RIDE UP ALONG THE COAST. NOT SURE HOW FAR NORTH IT WILL GO...BUT
HAVE DECIDED TO PLACE SLIGHT CHANCES OF POPS IN THE FORECAST MONDAY
AND TUESDAY...AND LOW CHANCES WEDNESDAY. TEMPERATURES AT H850 LOOK
TO REMAIN CHILLY...CLOSE TO ZERO...SO SOME IT IS POSSIBLE THAT
SOME OF THE SHOWERS COULD FALL AS WET SNOW ACROSS THE HIGHER
TERRAIN...MAINLY AT NIGHT. TEMPERATURES WILL REMAIN MAINLY IN THE
50S DURING THE DAY...40S AT NIGHT (30S NORTH AND WEST). THEY WILL
TEND TO MODERATE A LITTLE THROUGH THE PERIOD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
OUR RESPITE IN THE ACTIVE WEATHER WILL BE COMING TO AN END AS A LINE
OF CONVECTION OVER THE WESTERN MOHAWK VALLEY AND WESTERN CATSKILLS
WILL ADVANCE EAST THROUGH THE REMAINDER OF THIS EVENING.  THIS WILL
TAKE THE CIGS AND VIS DOWN TO IFR CONDITIONS TOWARD 03Z.  IN ADVANCE
OF THIS LINE...WINDS ALOFT ARE QUITE STRONG AS INDICATED BY OUR 88D
VWP.  50KTS IS BEING DETECTED AT 3K FEET AND IS LOWERING ATTM.  WILL
CONTINUE TO MENTION LLWS IN THE TAFS THROUGH THIS EVENING.

RAIN...HEAVY AT TIMES...EXPECTED TONIGHT AND THE POSSIBILITY DOES
EXIST THAT DEEPER CONVECTION COULD TRANSPORT THESE HIGHER MOMENTUM
WINDS TO THE SURFACE.  WE WILL MONITOR THE SITUATION CLOSELY AND
AMENDED AS NECESSARY.

OUTLOOK...
FRI PM...IMPROVING TO VFR...NO SIG WX.
SAT AM...POSS MVFR FOG KGFL...OUTRE VFR...NO SIG WX.
SAT PM-MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
AREAS OF LOW PRESSURE WILL MOVE NORTHWARD ALONG A NEARLY STATIONARY
BOUNDARY ALONG THE EAST COAST. ABUNDANT TROPICAL MOISTURE WILL
CONTINUE TO TRANSPORTED INTO THE REGION RESULTING IN A WIDESPREAD
SIGNIFICANT RAINFALL THROUGH FRIDAY. HAVE WET FLAGGED OUR NFDRS
FOR FRIDAY.

HE RAIN IS NOT EXPECTED TO TAPER OFF FRIDAY AFTERNOON.

DRIER WEATHER WILL FOLLOW FOR THE WEEKEND BUT IT WILL TURN QUITE A
BIT COOLER.

&&

.HYDROLOGY...
FLOOD WATCH REMAINS IN EFFECT FOR FORECAST AREA THROUGH 12Z/FRIDAY.
TWO TO 6 INCHES OF RAINFALL IS EXPECTED WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. THESE RAINFALL AMOUNTS WOULD RESULT IN MINOR FLOODING OF
MANY RIVERS/STREAMS WITH A FEW POINTS POTENTIALLY REACHING MODERATE
OR GREATER LEVELS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...VISIT THE ADVANCED
HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH FRIDAY MORNING FOR CTZ001-013.
     HIGH WIND WARNING UNTIL 6 AM EDT FRIDAY FOR CTZ001-013.
NY...FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NYZ047>053-
     058>060-063>065.
     HIGH WIND WARNING UNTIL 6 AM EDT FRIDAY FOR NYZ054-061-066-084.
MA...FLOOD WATCH THROUGH FRIDAY MORNING FOR MAZ001-025.
     HIGH WIND WARNING UNTIL 6 AM EDT FRIDAY FOR MAZ001-025.
VT...FLOOD WATCH THROUGH FRIDAY MORNING FOR VTZ013>015.
     HIGH WIND WARNING UNTIL 6 AM EDT FRIDAY FOR VTZ013>015.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...BGM
FIRE WEATHER...HWJIV
HYDROLOGY...IAA/HWJIV

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Sep 30, 3:58 PM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
458 PM EDT THU SEP 30 2010

CTZ001-013-MAZ001-025-NYZ054-061-066-084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-EASTERN RENSSELAER-EASTERN COLUMBIA-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
458 PM EDT THU SEP 30 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE SOUTHERN TACONICS OF NEW
YORK...AS WELL AS ADJACENT WESTERN NEW ENGLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

IN ADDITION...THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS. ANY
THUNDERSTORM THAT DOES FORM...WILL MOVE QUICKLY FROM SOUTH TO
NORTH AT 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PLEASE
REPORT ANY RAINFALL AMOUNTS GREATER THAN 2 INCHES...OR ANY
FLOODING.

NYZ049>053-058>060-063>065-011100-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
458 PM EDT THU SEP 30 2010

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CATSKILLS AND MID
HUDSON VALLEY OF NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PLEASE
REPORT ANY RAINFALL AMOUNTS GREATER THAN 2 INCHES...OR ANY
FLOODING.

NYZ041>043-083-011100-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHEAST WARREN-
458 PM EDT THU SEP 30 2010

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE GEORGE SARATOGA REGION
OF NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PLEASE
REPORT ANY RAINFALL AMOUNTS GREATER THAN 2 INCHES...OR ANY
FLOODING.

NYZ032-033-038>040-082-011100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN FULTON-
458 PM EDT THU SEP 30 2010

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
MOHAWK VALLEY OF NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

FROST IS POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT...MAINLY ACROSS
THE SOUTHERN ADIRONDACKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PLEASE
REPORT ANY RAINFALL AMOUNTS GREATER THAN 2 INCHES...OR ANY
FLOODING.

NYZ047-048-011100-
SCHOHARIE-WESTERN SCHENECTADY-
458 PM EDT THU SEP 30 2010

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS THE SCHOHARIE VALLEY AND
SCHENECTADY HILLS OF NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PLEASE
REPORT ANY RAINFALL AMOUNTS GREATER THAN 2 INCHES...OR ANY
FLOODING.

In the hours before

Special weather statement, Sep 30, 6:04 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
704 PM EDT THU SEP 30 2010

NYZ038-302330-
SOUTHERN HERKIMER NY-
704 PM EDT THU SEP 30 2010

...STRONG THUNDERSTORMS APPROACHING HERKIMER COUNTY IN EASTERN NEW
YORK...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM POLAND TO WEST WINFIELD...OR ALONG A LINE EXTENDING FROM
HINCKLEY TO 13 MILES SOUTHWEST OF ILION...AND MOVING NORTHEAST AT 30
MPH.

THUNDERSTORMS WILL BE NEAR...
CEDARVILLE AND POLAND BY 715 PM...
JORDANVILLE AND COLD BROOK BY 720 PM...
NEWPORT...ILION AND FRANKFORT BY 725 PM...
MIDDLEVILLE...HERKIMER AND MOHAWK BY 730 PM.

RAINFALL AMOUNTS UP TO 1 INCH PER HOUR CAN BE EXPECTED.

LAT...LON 4323 7508 4326 7517 4329 7516 4330 7478
      4288 7477 4288 7482 4289 7488 4287 7488
      4286 7500 4290 7510 4286 7514 4286 7521
      4307 7522
TIME...MOT...LOC 2303Z 220DEG 25KT 4327 7511 4289 7520

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Berkshire

When
September 30, 10:30 PM EST
Where
Northern Berkshire forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Power outages were reported in Pittsfield due to high winds.

High Wind, Southern Berkshire

When
September 30, 10:30 PM EST
Where
Southern Berkshire forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Power outages were reported in Great Barrington due to high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260504, 260505.